May 30, 2012

Despite Popularity, “Z-packs” May Not Be Safe for Everyone

Nashville, TN—The FDA says it is reviewing the results of a recently-published study that found a small increase in cardiovascular deaths—as well as the overall risk of death—in patients taking a 5-day course of azithromycin compared to those treated with amoxicillin, ciprofloxacin, or no drug. It also is advising clinicians to be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering macrolides.

The FDA statement is in response to an article published in the New England Journal of Medicine. Researchers from Vanderbilt University found a 2.5-fold higher risk of death from cardiovascular causes when patients took a “Z-pack” compared to other treatments or no treatment at all.

Azithromycin is commonly used to treat bacterial sinus infections and bronchitis. Noting some reports in the literature about serious arrhythmias, the researchers sought to determine cardiovascular risk from the antibiotic by examining Tennessee Medicaid (TennCare) patient records from 1992 to 2006.

More than 340,000 recorded prescriptions of azithromycin were compared with millions of similar records from patients receiving other treatment or not treatment at all with antibiotics. Researchers especially focused on patients treated with amoxicillin, which is used in similar clinical circumstances as azithromycin and is considered to have few cardiovascular side-effects.

Results show that, while the absolute number of deaths was low, there were about 47 more deaths per million courses of therapy in those taking azithromycin compared to amoxicillin. In patients known to have high risk for cardiovascular issues, the risk increased to 245 additional cardiovascular deaths per million in patients.

"We believe this study adds important information on the risk profile for azithromycin," said Wayne A. Ray, PhD, professor of preventive medicine at Vanderbilt. “For patients with elevated cardiovascular risk and infections for which there are alternative antibiotics, the cardiovascular effects of azithromycin may be an important clinical consideration."

The FDA reviewed macrolide drug labeling information related to QT interval prolongation and TdP in 2011 and changed the warning and precautions label for Zmax (azithromycin extended release for oral suspension) this March to include new information regarding risk for QT interval prolongation.

Although the risk appears to be low, according to the FDA, labeling was changed to say “it would be prudent to avoid use in patients with known prolongation of the QT interval, patients with ongoing proarrhythmic conditions such as uncorrected hypokalemia or hypomagnesemia, clinically significant bradycardia, and in patients receiving Class IA (quinidine, procainamide) or Class III (dofetilide, amiodarone, sotalol) antiarrhythmic agents.” Elderly patients could be more susceptible to drug-associated effects on the QT interval, according to the precaution.

The drug labels for clarithromycin and erythromycin also contain information about QT interval prolongation in the warnings section, the FDA says in a statement, noting that risk information for additional macrolide antibacterial drugs could be updated in the near future.

U.S. Pharmacist Social Connect